Fluoxetine: Increasing the dosage

On December, 13th 2015, I started 20mg of Fluoxetine every morning. After a couple of doctors review meetings, on February 20th, 2016 , I increased the dosage (nine weeks and five days later). I’m currently on week seven and four days of the double dose. To be honest, it’s definitely not been a picnic, in fact it’s caused a hell of a roller coaster ride but felt like it was experienced from within a bubble.

As previously posted, it took the the full nine weeks for the single dose to settle. I may even have said twelve but either I got it wrong then or I’m getting it wrong now! For most, this only takes about four to six weeks. Upon starting the 40mg dosage, the involuntary movement were underway with a week and picking up momentum. Parts of my body would twitch randomly, similar to a reflex response – an arm, leg, back, shoulder, hand, foot… This didn’t happen when I was moving, just when at rest. It started to die down about week four or five. I still get them, sometimes they can be quite big but usually now in the evening time.

Starting antidepressants made my moods fluctuate too. Not to say I wasn’t already having trouble with being up and down but this felt weird. I didn’t feel in control. Everyone is different when they start medication but it took a while when I first started the 20mg for it to kick in and cause a dip in my moods. It only lasted a few weeks and subsided without too much issue. The main thing noticeable by others was the irritability in the first five days. The changes on the 40mg dose happened a lot sooner with my mood dropping within the second week of the increase. I actually couldn’t cope. I thought after a while I was fine, but when I went back to school (where I help) I couldn’t last more than an hour and I had to leave. I can’t explain the feeling but I felt emotional, distant, as though I was pushing on through something bad – I just didn’t know what. I took the rest of the week to rest and then things declined again during the Easter break. It was a different sort of low. I was distant, thoughts were stopping again and I was struggling to concentrate on anything other than listening to audio books. I couldn’t even read a book.

I know some of my symptoms are hormonal, or least that’s what it seems like at certain points in a month. People say their symptoms flare at a given point and maybe I can say the same is for me too. Either way, I’ve never had it quite as bad as that – I felt detached, stressed, but at the same time okay – other than my increasing lack of memory. I’m not going to argue about my neurologists diagnosis (fibro), I’m starting to let it sink in slowly, even informing family members in brief and explaining more to those who ask. Other than that, I’m not shouting it from the rooftop. My optometrist confirms he also believes I possibly have Sjrogens which we had thought about, but I’d need to be referred for further testing on that so he’s written his comments on a form for me to pass to my GP. I suppose it’s taken a couple of years and some help from medication on top of the rest of life’s stresses to begin to accept my life is always going to be a struggle. Baby steps on the progress and acceptance!

Anyway, back to my side effects: On the 20mg dose I started to be able to concentrate a little easier on my reading, with less random activity in my brain – I gained some attention. Our son has ADD so I think we can safely say that with my overactive mind and my ability to switch off or take a while to think, we can say he gets that from me. So the medication helped me with that; however, after a week of the increased dose all hell broke loose. Thoughts were irrational, concentration wasn’t there, memory issues, dipped moods, detached feelings – none of which were needed when trying to study for a degree. That was one of my biggest fears on using medication – the effects on my ability to complete my course. I was hoping that as I coped well on the 20mg dose I’d be okay with the increase.

Well, how wrong was I!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s